Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 108, NWS Charleston, WV

August 22, 2017Greenup County, Kentucky; Gallia County, Jackson County, Lawrence County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Aug 22, 2017, 2:01 PM EDT for Greenup County, Kentucky; Gallia County, Jackson County, Lawrence County, Ohio. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2017, 2:01 PM EDT (18:01 UTC)
Expired
Aug 22, 2017, 2:45 PM EDT
In force
44 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greenup County, KY, Gallia County, OH, Jackson County, OH, Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 101 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 2:16 PM EDTHAIL 0.255 Se South Shore, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 12:39 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

865 
WUUS51 KRLX 221801
SVRRLX
KYC089-OHC053-079-087-221845-
/O.NEW.KRLX.SV.W.0108.170822T1801Z-170822T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
201 PM EDT TUE AUG 22 2017

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  North central Greenup County in northeastern Kentucky...
  Northwestern Gallia County in southeastern Ohio...
  Southeastern Jackson County in southeastern Ohio...
  Northwestern Lawrence County in southeastern Ohio...

* Until 245 PM EDT

* At 200 PM EDT, a severe thunderstorm was located over South Shore,
  or near Portsmouth, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Portsmouth, Oak Hill, Lake Vesuvius, New Boston, Greenup, Letitia,
  Franklin Furnace, Gallia, Vernon, South Shore, Haverhill,
  Sciotoville, Grays Branch, Pedro and South Portsmouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3873 8303 3876 8289 3865 8286 3865 8277
      3868 8276 3868 8270 3875 8266 3885 8265
      3885 8272 3894 8243 3861 8253 3858 8279
      3859 8278 3860 8274 3864 8277 3864 8286
      3858 8283 3855 8304
TIME...MOT...LOC 1800Z 257DEG 32KT 3869 8300 

HAIL...1.00IN
WIND...60MPH
 
$$

MEC
1 follow-up statement
731 
WWUS51 KRLX 221824
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
224 PM EDT TUE AUG 22 2017

KYC089-221833-
/O.CAN.KRLX.SV.W.0108.000000T0000Z-170822T1845Z/
Greenup KY-
224 PM EDT TUE AUG 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GREENUP COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM EDT for
southeastern Ohio.

LAT...LON 3865 8277 3868 8276 3868 8270 3875 8266
      3885 8265 3885 8272 3894 8243 3861 8253
      3858 8279 3859 8278 3860 8274 3864 8277
TIME...MOT...LOC 1823Z 257DEG 32KT 3874 8274 

$$

OHC053-079-087-221845-
/O.CON.KRLX.SV.W.0108.000000T0000Z-170822T1845Z/
Gallia OH-Jackson OH-Lawrence OH-
224 PM EDT TUE AUG 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHWESTERN GALLIA...SOUTHEASTERN JACKSON AND NORTHWESTERN
LAWRENCE COUNTIES...

At 223 PM EDT, a severe thunderstorm was located near South Webster,
or near Wheelersburg, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Oak Hill, Lake Vesuvius, Gallia, Vernon and Pedro. 

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3865 8277 3868 8276 3868 8270 3875 8266
      3885 8265 3885 8272 3894 8243 3861 8253
      3858 8279 3859 8278 3860 8274 3864 8277
TIME...MOT...LOC 1823Z 257DEG 32KT 3874 8274 

HAIL...0.75IN
WIND...60MPH
 
$$

MEC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:37 AM EDT, 7 hours 24 minutes earlier.

Area forecast discussion, Aug 22, 6:37 AM EDT, 7 hours 24 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
637 AM EDT Tue Aug 22 2017

.SYNOPSIS...
Strong cold front with strong to possibly severe storms later
today into tonight. Cooler and drier high pressure into the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 630 AM Tuesday...

No significant changes.

As of 315 AM Tuesday...

Models are in agreement on a strong cold front dropping
southeast through the area tonight under an amplifying northern
stream upper trough. This system has both dynamics and a very
moist and unstable airmass in place ahead of the front. This
will likely result in a well defined line of strong to severe
thunderstorms, supported by SPC forecasts. The big forecast
question then is the timing of this line to move across. There
are model differences in that some are initially prefrontal
along a surface boundary laid out by overnight convection back
in Indiana, while others are closer to the front itself. Will go
with the prefrontal boundary scenario, in which the line should
regenerate by early this afternoon from northeast Ohio to north
central Kentucky. The line is expected to intensify and
accelerate southeast across the area this afternoon into early
tonight, possibly accompanied by damaging winds and large hail.
The most likely areas for potential severe thunderstorms will be
over northeast Kentucky, southeast Ohio and the northwest half
of West Virginia this afternoon and evening, then weakening as
the line gets into the southeastern half of West Virginia and
southwest Virginia late this evening and early tonight. Ahead of
this line, there may be isolated pop up storms this afternoon.
This scenario will take away much of the convection with the
cold front itself that follows tonight, so will keep much lower
pops behind this line and until the front passes. It will be hot
and more humid today under sunshine ahead of the line, with
highs 85 to 91.

For tonight, intensity of the line of convection as it moves
across the south and east will diminish with loss of heating,
while showers will be ending from west to east in the low lands
following the front, as drier air filters in. Any lingering
showers by dawn will mostly be confined to the central and
southeast mountains with some cold advection northwest upslope
flow acts on some remaining low level moisture behind the
front.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 220 AM Tuesday...

The post frontal environment will dry out quickly in northwest
flow with broad scale surface high pressure building into the
Ohio Valley. Some low level moisture advects back into the area
in wrap around moisture, which would suggest sprinkles to
isolated shower chances over the far northern CWA. However,
leaving this out for now, and should be firmly entrenched north
in the PBZ area.

Temperatures give a slight hint to the twilight of summer with
lowland 70s and dewpoints in the 50s for the short term.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 220 AM Tuesday...

Outside of some isolated mountain showers, the extended is dry
on the front end, with high pressure centered over eastern
Canada controlling our forecast area. An upper level low will
dig into the upper Mississippi Valley, meander eastward as it
becomes cut off, and slow advects chances for showers into the
western zones. As mentioned in past discussions, the dominant
ridge/trough pattern across the CONUS from west to east will
remain dominant. Expecting a slight increase in temperatures
from the short term.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
12Z Tuesday thru 12Z Wednesday...
As of 630 AM Tuesday...

Strong cold front moves across the area late this afternoon and
tonight, well preceded by a line of strong to severe
thunderstorms.

Thru 13Z...
Cirrus on the increase early morning. This, and some flow
should keep dense fog in only the most protected valleys. Did
include LIFR at EKN in the deeper valley and with the thinest
clouds til 13Z. Elsewhere, marginal MVFR valley fog at best possible.

Today after 13Z...
Out ahead of aforementioned line of thunderstorms, VFR with
generally cirrus this morning, then SCT-BKN clouds 4000-6000
feet AGL after 17Z with isolated thunderstorms mainly west.
Light south winds becoming southwest 10 to 20 KTS and gusty by
late morning.

Best estimate. Line of TSTMS expected to arrive at Ohio River
20Z-22Z and CKB-CRW line 23Z-01Z and into the mountains 01Z-
03Z. Conditions varying greatly within this line, lowering to
IFR at times, so will put PROB30 in TAFS at this distant time
frame, with strong gusty west winds and hail possible.

Behind this line, outside of mountains generally VFR ceilings
3500-5000 feet, with scattered showers for 2-4 hours, then
clouds decreasing in the west. In the mountains, MVFR/IFR
ceilings, and showers will linger thru rest of period. Winds
becoming west 5 to 8 KTS behind the front which will reach the
mountains around 06Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Main line of storms with cold front
later today could arrive a bit earlier than forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    M    H    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  L    L    L    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  M    M    M    H    H    H    H    H    H    H    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 12Z WEDNESDAY...
IFR possible in low stratus and showers/fog into early
Wednesday for mountains. River valley fog possible each morning
through the weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JMV/26
NEAR TERM...JMV
SHORT TERM...26
LONG TERM...26
AVIATION...JMV
Hazardous weather outlook, Aug 22, 2:46 AM EDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
246 AM EDT Tue Aug 22 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-230700-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
246 AM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening with damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ033-034-515>526-230700-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
246 AM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Strong thunderstorms are possible this evening with gusty winds and
small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:34 PM EDTSevere Thunderstorm WarningRLXGreenup26 min
Aug 22, 2:17 PM EDTSpecial Weather StatementRLXVinton28 min
Aug 22, 2:40 PM EDTSevere Thunderstorm WarningRLXGallia, Lawrence35 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.